Oklahoma, 2010

Hail and Damaging Winds in Oklahoma, March 10, 2010

March 10, 2010 · NWS OUN · 4 events in 2 counties and zones

An isolated severe thunderstorm moved over Kay county producing hail up to quarter size and strong winds. Wind damage was also reported south of Ponca City, where a small metal shed was destroyed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An isolated severe thunderstorm moved over Kay county producing hail up to quarter size and strong winds. Wind damage was also reported south of Ponca City, where a small metal shed was destroyed. The debris from the shed injured one person.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 10, 11:54 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 10, 11:54 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CST WED MAR 10 2010

.AVIATION...
MVFR CEILINGS WILL MOVE ACROSS NORTHERN OK THIS AFTERNOON IN LOW
LEVEL WRAPAROUND MOISTURE...WITH KCSM/KHBR BEING AFFECTED SOMEWHAT
INTERMITTENTLY. THUNDERSTORMS ARE EXPECTED NEAR A SURFACE LOW
MOVING NORTH ACROSS OKLAHOMA THIS AFTERNOON. THESE STORMS COULD
AFFECT KOKC/KOUN IN ADDITION TO KGAG/KPNC...BUT CONFIDENCE IS TOO
LOW AT KOKC/KOUN TO INCLUDE TSRA IN THE TAFS.

&&

.PREV DISCUSSION... /ISSUED 1007 AM CST WED MAR 10 2010/

DISCUSSION...
HAVE MADE A FEW CHANGES TO THE GRIDS AND ZONE FORECAST TO ACCOUNT
FOR CURRENT TRENDS. THE MAIN CHANGES WERE TO GREATLY INCREASE POPS
FOR THIS MORNING OVER OUR SOUTHEASTERN COUNTIES... RAISE DEW
POINTS A BIT IN THE SAME AREA... AND DELAY THE ARRIVAL OF STRONG
WINDS IN OUR SOUTHWEST COUNTIES BY AN HOUR.

WE WILL PROBABLY NEED TO REVISIT THE POPS AND WEATHER GRIDS LATER
TODAY... DEPENDING ON EXACTLY HOW THE CONVECTION REACTS TO THE
POSITIONS OF MOISTURE AND THE FAST-MOVING UPPER LOW.

PREV DISCUSSION... /ISSUED 732 AM CST WED MAR 10 2010/

UPDATE...
MID-LEVEL MOISTURE ADVECTION AND INSTABILITY IS ENOUGH THAT
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED FROM NEAR ABILENE TO NEAR
BENJAMIN AND SEYMOUR AHEAD OF THE MAIN WAVE. HAVE UPDATED THE
FORECAST TO ADD THE SCATTERED SHOWERS/STORMS IN THE SOUTH THIS
MORNING.

PREV DISCUSSION... /ISSUED 607 AM CST WED MAR 10 2010/

AVIATION...
STRATUS SPREADING OVER KANSAS MAY AFFECT KPNC THIS MORNING
ALTHOUGH CURRENT TRENDS SUGGEST THESE LOW CLOUDS MAY PRIMARILY
STAY TO THE NORTH. A STORM SYSTEM WILL APPROACH THE AREA WITH A
CHANCE OF THUNDERSTORMS ACROSS NORTHERN OKLAHOMA AND STRONG
WEST/SOUTHWEST WINDS INTO SOUTHWESTERN OKLAHOMA AND NORTH TEXAS. A
COLD FRONT EXTENDS FROM SOUTHWEST INTO CENTRAL OKLAHOMA THIS
MORNING. AS THIS FRONT LIFT NORTH AHEAD OF THE STORM SYSTEM...
WINDS WILL BE VARIABLE IN DIRECTION AT KHBR AND KCSM.

PREV DISCUSSION... /ISSUED 418 AM CST WED MAR 10 2010/

DISCUSSION...
A LOT ON THE TABLE TODAY WITH BOTH FIRE WEATHER POTENTIAL SOUTH
AND THUNDERSTORMS NORTH. STORM SYSTEM OVER NEW MEXICO WILL MOVE
EAST- NORTHEAST AND OVER OKLAHOMA THIS AFTERNOON. SURFACE BOUNDARY
IS ALREADY TAKING SHAPE FROM SOUTHWEST OKLAHOMA TO EAST CENTRAL
OKLAHOMA ALTHOUGH THIS WILL LIFT NORTH THIS MORNING. SHOWERS AND
THUNDERSTORMS WILL BE LIKELY NORTH OF THE FRONTAL BOUNDARY THIS
AFTERNOON AND PRECIP IS ALREADY BEING OBSERVED IN EASTERN NEW
MEXICO AND THE NORTHWESTERN TEXAS PANHANDLE. BUT DRY SLOT WILL
MOVE THROUGH NORTH TEXAS AND SOUTHERN OKLAHOMA SOUTH OF THE UPPER
LOW WHICH WILL USHER IN DRY LOW-LEVEL AIR AND GUSTY WEST/
SOUTHWEST WINDS. HAVE ISSUED A WIND ADVISORY FOR OUR TEXAS
COUNTIES... AND A RED FLAG WARNING FOR NORTH TEXAS AND PORTIONS OF
SOUTHWEST/SOUTH CENTRAL OKLAHOMA WHERE AFTERNOON RH VALUES NEAR OR
LESS THAN 20 PERCENT ARE EXPECTED. THERE WILL BE SOME RISK OF
SEVERE WEATHER ACROSS NORTH CENTRAL OKLAHOMA AS THE UPPER LOW AND
ASSOCIATED COOL MID-LEVEL AIR APPROACH... AND AN OUTSIDE CHANCE
IN THE EAST CENTRAL AND SOUTHEAST PORTION OF THE CWA SHOULD THE
DRY AIR NOT SPREAD AS FAR EAST AS EXPECTED. SHOWERS/STORMS WILL
LINGER NORTH THIS EVENING IN THE PROXIMITY OF THE UPPER LOW MOVING
INTO SOUTHEAST KANSAS.

ANOTHER WAVE MOVING THROUGH THE AREA PIVOTING AROUND THE LARGER
UPPER LOW IN WESTERN MISSOURI WILL PROVIDE LOW CHANCES OF PRECIP
ON THURSDAY NIGHT/FRIDAY. MEDIUM RANGE MODELS ARE NOW IN BETTER
AGREEMENT WITH MOVING AN UPPER LOW SOUTHEAST FROM THE GREAT BASIN
TOWARD SOUTHWEST TEXAS OR NORTHERN CHIHUAHUA EARLY NEXT WEEK...
ALTHOUGH HAVE SIGNIFICANT DISAGREEMENT ON THE POSITION OF THE
SURFACE FRONT TO OUR SOUTH. GFS KEEPS FRONT IN NORTH TEXAS AND
THEREFORE BRINGS MUCH HIGHER RAIN CHANCES. THE FRONT IS MUCH
FARTHER SOUTH IN THE ECMWF KEEPING MAIN AREA OF PRECIP TO THE
SOUTHWEST. HAVE UPPED POPS IN THE LATER EXTENDED PERIODS WITH
THIS... BUT NOT AS HIGH AS MEX MOS WOULD GIVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  39  59  37 /  20  10  10  20
HOBART OK         60  35  58  35 /  20  10  10   0
WICHITA FALLS TX  67  38  64  38 /  30   0  10  20
GAGE OK           53  31  53  32 /  50  20  10   0
PONCA CITY OK     62  39  52  37 /  50  40  10  20
DURANT OK         70  43  63  41 /  80  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR OKZ036-037-039-
     044>046-050.

TX...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR TXZ083>090.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TXZ083>090.

&&

23/03/03
Hazardous weather outlook, Mar 10, 11:50 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CST WED MAR 10 2010

OKZ004>048-050>052-TXZ083>090-111100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN NORTH-CENTRAL AND EASTERN OKLAHOMA.

LOCATION...
GENERALLY EAST OF A LINE FROM ALVA... TO WATONGA... TO OKLAHOMA
CITY... TO ARDMORE.

TIMING...
FROM 1 PM UNTIL 9 PM

IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL.

DAMAGING WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH THIS EVENING.

DISCUSSION...
A FAST-MOVING UPPER LEVEL STORM WILL BRING INCREASED INSTABILITY
NEAR ITS CORE AS IT MOVES ACROSS WESTERN OKLAHOMA THIS AFTERNOON. A
COMPLEX SET OF SURFACE WEATHER FEATURES WILL RESULT IN SUFFICIENT
MOISTURE AND WIND FIELDS TO SUPPORT SEVERE STORMS ACROSS THE SLIGHT
RISK AREA.  ALTHOUGH HAIL WILL BE THE MAIN THREAT FROM THESE
STORMS... THERE WILL ALSO BE A CHANCE OF STRONG WINDS AND ISOLATED
TORNADOES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG WEST WINDS ACROSS SOUTHWEST OKLAHOMA AND ADJACENT PARTS OF
TEXAS WILL BRING MUCH DRIER AIR... WHICH WILL ELEVATE THE FIRE
DANGER TO EXTREME. A RED FLAG WARNING IS IN EFFECT FOR THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY IN SOUTHERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.

CMS

In the hours before

Special weather statement, Mar 10, 8:42 AM CST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
842 AM CST WED MAR 10 2010

OKZ045-TXZ086-089-090-101515-
JEFFERSON OK-WICHITA TX-CLAY TX-ARCHER TX-
842 AM CST WED MAR 10 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...CLAY...JEFFERSON
AND WICHITA COUNTIES.

AT 841 AM CST...A THIN LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG
A LINE FROM DEAN TO HENRIETTA TO SHANNON...MOVING NORTHEAST AT 45
MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
OCCASIONAL LIGHTNING...

LAT...LON 3345 9842 3395 9847 3420 9795 3387 9791
      3389 9797 3354 9797 3347 9840
Special weather statement, Mar 10, 9:34 AM CST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
934 AM CST WED MAR 10 2010

OKZ045-046-050-101600-
LOVE OK-JEFFERSON OK-CARTER OK-
934 AM CST WED MAR 10 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JEFFERSON AND LOVE
COUNTIES.

AT 932 AM CST...A SMALL AREA OF STRONG THUNDERSTORMS WAS LOCATED
FROM CHARLIE TO RYAN AND OSCAR.  THE STORMS WERE MOVING NORTHEAST
AROUND 45 MPH.  HAIL UP TO THE SIZE OF DIMES IS POSSIBLE WITH
THE STRONGER STORMS.  OCCASIONAL LIGHTNING WILL ALSO OCCUR WITH THESE
STORMS.

LAT...LON 3383 9721 3386 9717 3390 9722 3385 9726
      3388 9730 3382 9736 3382 9743 3385 9747
      3390 9747 3389 9757 3397 9760 3398 9765
      3388 9781 3406 9802 3431 9738 3388 9698
      3378 9720

The radar

The Vance AFB radar (KVNX), 73 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Kingfisher

When
March 10, 2:30 PM CST
Where
Kingfisher County, Hennessey
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.110, -97.900

Thunderstorm Wind, Kay

When
March 10, 4:12 PM CST
Where
Kay County, 4.16 mi SW of (Pnc)ponca City Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.691, -97.157

A large billboard was blown over three miles west of the intersection of Business Highway 60 and Waverly Street. Monetary damages were estimated.

Thunderstorm Wind, Kay

When
March 10, 4:14 PM CST
Where
Kay County, 5.46 mi WSW of (Pnc)ponca City Arpt
Measured
52 kt (60 mph) estimated gust
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
36.703, -97.193

A small metal shed was destroyed by strong winds. The debris from the building struck an individual, injuring her. Monetary damages were estimated.

Hail, Kay

When
March 10, 4:20 PM CST
Where
Kay County, Ponca City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.700, -97.080

Pea- to quarter-size hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221932, 221931, 210307, 210303.